Peer support includes relationships that are respectful, hopeful, trusting AND letting an individual be the expert on themselves AND supports many pathways to recovery…this includes to medicate or not to medicate.

Chato Stewart Mental Health Humor Cartoon

Insatiable Appetite-Weight Gain Mental Health Humor cartoon- by Chato Stewart Over-Medicated

Meds Weight Gain 1 | Meds Weight Gain 2 | Meds Weight Gain 3       

Now before anyone gets any feathers riled up over the hot topic of being medicated or overmedicated… As peers in recovery, we should support our fellow peers if they decide to take medications or to go alternate routes…Or “pathways to recovery.”

As for me, since the beginning of my journey in recovery, I’ve gone the route/the way of medication along with a network of support and therapy.

Do Medications Cause Weight GAIN?

Do medications cause and/or have side-effects? Yes! Oh, ya do they!!!  Is one of the side-effects a voracious appetite monster or also being known as (excessive) weight gain? YES!

How adverse or tolerable are the side-effects? Well, that’s depending on the individual.  Nevertheless, there are many common side-effects that many of us Peers experience some severe, others mild— I prefer to cope with such side-effects with the fondness of humor; (drawn from many of my Mental Health Humor cartoons and Over-Medicated series).

Why Deal with the Weight Gaining Drugs, Why Not Just Stop them All?

In many cases, side-effects can be mild/moderate and not outweigh the positive impacts of said medication. Reduction and/or recovery from symptoms, e.g., the gentler effect from the major symptoms such as depression, and anxiety, and stress.  The ability to be more productive and sustain a job or living or income is a greater positive result for some of us.

For me, stopping one medication because I don’t like the mild side-effects had more of a damaging effect on my life and by extension my family. Sometimes, I’m not sure how each med will react with my-individual-personal-body-makeup till I try it.  Still, at other times, I’ve tried what works and did not care about the waistline–feeling my life is on the line–from the suicidal behavior/suicidal symptoms triggered. – Chato Stewart

Does that make the side-effects any less intrusive in our lives?  In fact, I hate all the side-effects! and consistently make jokes and cartoons about the different side-effects that I’ve endured. Bearing in mind, it’s not just the issue of medication side-effects. I, personally, have to take into consideration while taking medications I have had long periods of mental stability which has allowed me to work…which I believe contributed to a better life, one less-dominated by my symptoms.

It’s not perfect, my life is still affected by my Bipolar symptoms, but not as severe. Bipolar symptoms are more manageable– thanks, in part, to my medications.  The other part is hard work on educating myself about my condition along with building a network of support.

Let’s take a closer look at one particular side-effect that is the most irritating to me and my waistline… Weight gain!

Meds Weight Gain 1 | Meds Weight Gain 2 | Meds Weight Gain 3              

To Be Continued